Overdosing on vitamins? 5 side effects of having too much Vitamin B | Health - Hindustan Times
close_game
close_game

Overdosing on vitamins? 5 side effects of having too much Vitamin B

By, New Delhi
Feb 24, 2024 11:14 AM IST

Think twice before popping that Vitamin B complex pill as eating too much of it can lead to worrying health consequences from heart issue to sleep trouble.

Vitamin B complex is a common supplement that people take sometimes without consulting their doctor. Being water soluble, these are not stored by the body and hence it's important to take them regularly for important body functions like metabolism, energy production to maintaining nervous system. While it's crucial to consume sufficient levels of all important B vitamins, having too much can have worrying side effects from cardiovascular trouble to liver damage. The best way to take your vitamins is to take them naturally through your diet. B vitamins are abundant in leafy greens, seafood, poultry eggs, dairy products, legumes, and nuts. Supplements should strictly be taken on advice of a doctor and not over the counter. (Also read: Too much vitamin D can put you at risk of these deadly diseases)

Vitamin B complex plays a crucial role in keeping our bodies functioning optimally. From energy production to nerve health, these essential vitamins are vital for our well-being(Unsplash)
Vitamin B complex plays a crucial role in keeping our bodies functioning optimally. From energy production to nerve health, these essential vitamins are vital for our well-being(Unsplash)

Unwanted effects of Vitamin B overdose

"Vitamin B complex plays a crucial role in keeping our bodies functioning optimally. From energy production to nerve health, these essential vitamins are vital for our well-being. While a healthy diet rich in B-rich foods like leafy greens, nuts, and meat can meet most needs, some people turn to supplements to ensure they're getting enough. However, exceeding recommended doses can lead to unwanted side effects. From mild to severe, vitamin B overdose symptoms include various health issues," says Dr Rakesh Pandit, Senior Consultant & HOD - Internal Medicine, Aakash Healthcare.

HT launches Crick-it, a one stop destination to catch Cricket, anytime, anywhere. Explore now!

Who is at risk of Vitamin B toxicity?

"This vitamin B12 toxicity, we have seen more common in health enthusiasts who take self-medications over the counter, gym-going, who think that popping B12 pills will increase their stamina and strength. And this is also commonly seen in patients who think that giving injections, multiple injections of vitamin B12 will increase their stamina and other problems will be solved. And so, we have to avoid overuse of this over-the-counter B12 pills and also avoid the vitamin B12 injections," says Dr Pandit.

Adverse effects of too much vitamin B3 on heart health

Vitamin B3, also known as niacin, plays a crucial role in energy metabolism, DNA repair, and the synthesis of hormones, helping maintain healthy skin, nerves, and digestive system. But its overdose can impact cardiovascular health.

"Overconsumption of Vitamin B3, also known as niacin, may be harmful to cardiovascular health. Although it is necessary for many body processes, such as the metabolism of lipids, proteins, and carbohydrates, taking too much of it might have negative effects. Excessive intake has been linked to a higher risk of developing certain cardiovascular side effects, including irregular heart rhythms, heart palpitations, worsening of existing heart conditions, elevated heart rate, and liver damage," says Dr Bimal Chhajer, Cardiologist, Former Consultant at AIIMS and Director, SAAOL Heart Centre, New Delhi.

"When thinking about taking supplements, people should be careful about how much Vitamin B3 they consume and see their doctor, especially if they have a history of heart problems or other risk factors for cardiovascular disease. It's important to keep a balanced diet and refrain from taking too many supplements in order to support heart health and general wellbeing," advises Dr Chhajer.

Top side effects of Vitamin B toxicity

While beneficial, caution is necessary to avoid adverse effects of too much Vitamin B. Here are 5 potential consequences of overdoing your B vitamin intake, as per Dr Pandit.

Skin rash

One of the most noticeable warning signs of a vitamin B overdose is on your skin. Flushing, where your face and neck feel uncomfortably warm and turn rosy red, can be a telltale sign. Hives and welts, those raised, itchy bumps, might erupt all over, creating an unwelcome rashy landscape. In some cases, even acne-like breakouts with inflamed pimples can pop up.

The intensity of rash depends on how much and for how long you've overdosed. While mild cases might just leave you with a localized patch of redness, a serious overdose could trigger extensive welts and widespread breakouts.

Gastrointestinal problems

Taking too much vitamin B can also upset your digestive system as well. Some people experience indigestion, nausea, or mild diarrhoea after taking high doses of B vitamins. This is especially true if you already have a history of stomach problems, or if you're an older adult. In these cases, the side effects can be more intense, with severe diarrhoea and stomach cramps being reported. In rare cases, vomiting may also occur.

If you experience any of these symptoms after taking B vitamins, it's important to stop taking them and consult your doctor.

Insomnia

Vitamin B is an energy boosting vitamin and too much of it particularly B12 can interfere with your normal sleep cycle and make it hard for you to unwind at the end of the day. Imagine trying to drift off while your body feels like it's ready to run a marathon!

So, before you reach for a mega-dose of B vitamins, remember moderation is the key. If you're already struggling with insomnia, an overdose of B vitamins can make it worse.

Mood swings

Too much vitamin B can also mess with your mood. Mood swings, those unpredictable shifts in emotional states, might become a rollercoaster ride. You could experience restlessness, feeling like you just can't settle down, or even dip into depression. If you already have mental health concerns, the effects can be even stronger, potentially worsening paranoia and confusion, or creating a mental fog that makes it hard to think clearly. It's important to remember that vitamin B overdose isn't just a physical issue, it can impact your mental well-being too. So, keep an eye out for mood swings, restlessness, or any unusual changes in your mental state after taking B vitamins.

Eye problems

Vitamin B overdose can also cast a shadow on your vision. Light sensitivity might make you squint even at normal brightness, blurry sights can disrupt your focus, and in rare cases, fluid buildup within the eyes might occur. But here's a crucial warning: if you have Leber's disease, a genetic condition affecting the eyes, steer clear of B12 supplements completely! It could exacerbate the disease, damage your optic nerve, and even lead to permanent blindness.

Before reaching for B vitamin supplements, consider what's already on your plate. Enjoy foods rich in B vitamins to enjoy good health. Incorporating these items into your daily diet would eliminate the need to have extra boost from supplements.

Oscars 2024: From Nominees to Red Carpet Glam! Get Exclusive Coverage on HT. Click Here

Catch your daily dose of Fashion, Health, Festivals, Travel, Relationship, Recipe and all the other Latest Lifestyle News on Hindustan Times Website and APPs.
SHARE THIS ARTICLE ON
Share this article
SHARE
Story Saved
Live Score
OPEN APP
Saved Articles
Following
My Reads
Sign out
New Delhi 0C
Wednesday, April 24, 2024
Start 14 Days Free Trial Subscribe Now
Follow Us On